Hi ladies, I've woken up in a panic, like most of you know I've just been put on the mini pill, for symptoms of pain, not periods (hysterectomy for Adenomyosis)

And I'm due to have a MRI scan,

My worry is, say I carry on with pill, it shrinks the endo so it dosnt show up on MRI, but dosnt help the pain, then I come off it and the endo goes back to its old self, and therefore wasn't detected on the MRI

9 Replies

  • Not sure if this will help but I had an MRI and it didn't show Endo... It did however pick up scar tissue... When I had my Lap I had minimal Endo and scar tissue from my previous lap which they didn't touch this time... MRI isn't the greatest indicator of Endo.... And just because it didn't show any Endo for me doesn't mean that the pain and problems caused were not endo related... I had minimal pain and major life disruption... The only way to really know is to have surgery... If the pill helps and shrinks the endo then surely that is a good thing. It could delay surgery for a few years for you! Only you can make that decision but I thought I'd share my 2p's worth! 😊

  • Thank you,

    if it shrinks the endo and stops the pain, that's a good thing yes,

    but if it shrinks it but dosnt help pain then that's not so good, as it will be harder to detect, through MRI or laporscopy,

    Hopefully it will decrease pain

  • Unfortunately this disease it a bit like that... Suck it and see! 😊 I've trialled so many BC pills both combined and mini... They all affected me in different ways physically or mentally. Finally found one that suits me but I was told that I'll have to start thinking about another change as they don't like using Microgynon in women beyond the age of 35 (i'm 31)... It sucks that I'm going to have to put myself through the trial and error again! Grrrrr!!! Good luck!

  • If the endo is flimsy ie not deeply infiltrating invasive disease. Then the pill will reduce its incidence and essentially manage your symptoms for now, without needing to resort to surgery.

    (The op itself can put you at risk of probs with adhesion/scar tissue which can cause greater pain than that caused by minor endo implants. How long ago was your hyst, have they discussed that you could have pain resulting from scar tissue etc?)

    With any more serious existing endo the pill won't be strong enough to get rid of it completely and any damage/serious adhesion requiring surgery will show up on the Mri.

    To be honest if you are having serious problems with pain they will probably operate anyway - from what I know Mri is mainly used prior to surgery to assess for instance the extent of bladder and bowel involvement i.e. So they aren't going in blind and so that the appropriate surgeons are present on the day if multidisciplinary.

  • Thanks apple bird, that's what I thought about the pill, but just had a panic this morning, my hysterectomy was July, lap and excision of endo in March, never been pain free from either, hyst was for adeno, and some symptoms have lessened, I had endo on utralsacral ligament but it wasn't excised, just blasted. And a nodule excised,

    I feel that the ligament is still playing a huge part in symptoms, my pelvic area and bottom of bum cheeks/top lets and inside thighs kill me, and always gave a hot achieve abdomen and knife like pains different places,

    I'm hoping MRI show something up, but I was told by specialist it isn't conclusive, some have said on here, that their endo didn't show, then had lap, and it was their


  • Hey, totally normal to panic, sounds like you've been through such a lot and endo does seem to be this merry-go-round of wait-and-see type surgeries and tests. Agree with Lindle re. the pill not really factoring into things with regards to Mri so you can breathe easy there. Still early days after some pretty major surgery for you so give yourself time, try and relax and take care of yourself as much as possible. You're doing everything you can to tackle this, so let it just play out and try and not let it get on top of you. Acupuncture has really helped me in conjunction with the endo diet and peppermint tea. So you could try holistic things like that - if nothing else it will distract you from the pain and make you feel proactive and more in control.

    Hope you feel better after being in a&e and they help you to manage the pain better xx

  • Hi T

    I know from your history that we are a bit in the dark with regard to what is causing your pain. We are hoping that there may be endo nodules that have been missed but the paperwork from previous surgery suggests that this may not be so. But if there are any these will show on the MRI and the mini pill won't have any effect on them. Nodular endo is comprised of endo cells encased in fibro-muscular tissue and this is not dependent on oestrogen levels. They are either there or not and the pill will have no bearing.

    Also contraceptives will very rarely 'shrink' endo unless it is very minimal. They aim to put the body in a state of pregnancy by opposing high oestrogen levels but you will still be producing oestrogen. In pregnancy endo will often become dormant and 'controlled' then be reactivated after. At best the pill may inactivate any superficial endo you could have but it won't make it go away and in any case I don't think superficial endo would be causing the type of pain you have. This wouldn't show on an MRI anyway.

    Fingers crossed something shows up but if not in may be that the nerves on your uterosacral ligaments were aggravated with your previous surgery and might time some time to settle.

  • Thank you Lindle, I hope you had a lovely Christmas, and have a wonderful new year, I will message you when I've had my MRI, another waiting game till then, could the mini pill make me feel worse, only I ended up in A&E yesterday, to much pain again, and wondered if the pill could be the reason,

    Thanks again for all your help, xxx

  • I don't think the pill would cause an increase in endo pain as it is just progesterone and would aim to oppose any oestrogen you are producing. We don't know how effective your ovaries will be now without your uterus as this can vary enormously in women after hysterectomy but in any event the mini pill should reduce oestrogen levels. Progesterone also acts as an anti-inflammatory by preventing the production of prostaglandins which should also help with any active endo. But at the other end of the scale excess progesterone can cause problems including muscle aches, sore boobs and depression/mood swings. It could perhaps be argued that without knowing what your oestrogen levels are post hysterectomy then the mini pill might not necessarily be appropriate. I think if your instincts tell you that it is not doing any good then you might consider stopping it as it is your choice. xx

You may also like...